Death Due to Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome: A Case Report
DRESS syndrome; drug reaction; ampicillin; drug hypersensitivity syndrome; intravenous ampicillin; severe cutaneous adverse reaction
Critical Care | Dermatology | Internal Medicine | Other Chemicals and Drugs | Other Pharmacy and Pharmaceutical Sciences | Skin and Connective Tissue Diseases
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening, multi-organ adverse drug reaction with an incidence of 1 in 1000 to 1 in 10 000 highrisk drug exposures.
An elderly female presented to the hospital with progressive weakness and a diffuse erythematous macular rash covering most of her body that started 3 days prior. Over the next 3 days, the patient quickly deteriorated, developing disorientation with acute onset left-sided weakness, leukocytosis, thrombocytopenia, eosinophilia, liver and kidney failure, and hypoxia. Clinical and histological changes supported the diagnosis of DRESS syndrome caused by intravenous (IV) ampicillin administered during a prior hospitalization for a urinary tract infection. Systemic corticosteroids were initiated quickly thereafter, but the patient ultimately succumbed to complications caused by DRESS syndrome.
There are currently no randomized trials evaluating treatments for DRESS, and evidenced- based guidelines are lacking. Viral reactivation has also been suggested as a possible complication of DRESS syndrome, though the true incidence and association remain unclear. Although we started our patient on high-dose IV corticosteroids early in her course, she still succumbed to complications of DRESS syndrome. Further research into the treatment of DRESS syndrome and its association with viral reactivation is essential.
Sternad, Samantha P.; Pangburn, Jane; Johnston, Chad; and Rowe, David
"Death Due to Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome: A Case Report,"
HCA Healthcare Journal of Medicine: Vol. 4:
2, Article 17.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss2/17
Critical Care Commons, Dermatology Commons, Internal Medicine Commons, Other Chemicals and Drugs Commons, Other Pharmacy and Pharmaceutical Sciences Commons, Skin and Connective Tissue Diseases Commons